Hail, Morrow
- When
- August 31, 2:15 PM PST
- Where
- Morrow County, 2 mi NNE of Ione
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.527, -119.814
Severe thunderstorms developed ahead of a cold front. Afternoon heating of a moist and unstable atmosphere combined with an active jet stream aloft sustained strong to severe thunderstorms with abundant lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Severe thunderstorms developed ahead of a cold front. Afternoon heating of a moist and unstable atmosphere combined with an active jet stream aloft sustained strong to severe thunderstorms with abundant lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 1:30 PM PST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT FRI AUG 31 2007
.SHORT TERM...LATEST RADAR WAS SHOWING THUNDERSTORMS DEVELOPING
ACROSS THE AREA AND SOME MAY BECOME STRONG TO SEVERE INTO THIS
EVENING. A COLD FRONT WILL CROSS THE REGION TONIGHT AND THE STORMS
SHOULD WEAKEN AND DISSIPATE TOWARD MORNING. DRIER AIR SHOULD INVADE
MOST OF THE REGION FROM THE WEST WITH LINGERING SHOWERS/TSRA OVER
THE FAR EASTERN PORTIONS OF THE AREA SATURDAY AFTERNOON/EVE. BY
SUNDAY...HIGH PRESSURE TRIES TO RIDGE INTO THE AREA SUNDAY AND DRY
CONDITIONS SHOULD PERSIST WHILE A WEAK DISTURBANCE BRUSHES THE WA
CASCADES LATE SUNDAY. OTHERWISE TEMPERATURES ALTHO A FEW DEGREES
LOWER THAN TODAY SHOULD STILL REMAIN ABOVE NORMAL THROUGH THE
WEEKEND.
.LONG TERM...LABOR DAY THROUGH FRIDAY...FAIR WEATHER WILL CONTINUE
ON MONDAY...WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S IN THE
LOWER ELEVATIONS AND 80S IN THE MOUNTAINS. A LOW PRESSURE SYSTEM
WILL MOVE TOWARD THE COAST DURING THE DAY...AND MOVE INLAND
OVERNIGHT. THIS SYSTEM WILL SPREAD A CHANCE OF PRECIPITATION ACROSS
THE AREA MONDAY NIGHT THROUGH TUESDAY...WITH HIGH TEMPERATURES ON
TUESDAY DROPPING AROUND 10 DEGREES FROM MONDAY AFTERNOON. THE SYSTEM
WILL DEPART THE REGION OVERNIGHT WITH DECREASING CHANCES OF
PRECIPITATION OVER THE NORTHEAST MOUNTAINS. FAIR WEATHER AND WARMER
TEMPERATURES WILL RETURN TO THE REGION ON WEDNESDAY AND CONTINUE
THROUGH THE END OF THE WEEK. DK
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING ACROSS CENTRAL AND NORTHEAST OREGON...AND PORTIONS OF
SOUTHEAST WASHINGTON. GUSTY WINDS WILL BE ASSOCIATED WITH THESE
STORMS...AND CEILINGS MAY LOWER INTO THE MVFR CATEGORY UNDER THE
HEAVIER SHOWERS. WESTERLY WINDS WILL INCREASE LATER THIS AFTERNOON
AND EVENING AS A FRONT CROSSES THE AREA. PRECIPITATION AND WINDS
WILL DECREASE AFTER MIDNIGHT. DK
&&
.FIRE WEATHER...DECIDED TO KEEP FIRE WEATHER ZONES 610 AND 611 IN
THE RED FLAG WARNING AS THUNDERSTORMS ARE DEVELOPING AT THIS HOUR
OVER THESE AREAS. EAST-CENTRAL AND NORTHEASTERN OREGON STILL REMAIN
THE FOCUS FOR THUNDERSTORMS THIS EVENING. HAVE CONCERNS THAT SOME
STORMS OVER WILL LAST INTO THE OVERNIGHT HOURS OVER FAR NORTHEASTERN
OREGON AND FAR SOUTHEASTERN WASHINGTON. AS SUCH...WILL CONTINUE TO
MONITOR TONIGHT FOR THE NEED TO EXTEND THE WARNING IN TIME. ALSO
HAVE CONCERNS THAT WITH EXPECTED DRYING ESPECIALLY ON SUNDAY AND
MONDAY...HOLDOVERS COULD PRESENT A CONTINUED PROBLEM DESPITE THE
RAINFALL FROM THESE STORMS. JBONK
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 86 58 87 / 30 0 0 0
ALW 64 87 60 88 / 40 0 0 0
PSC 54 89 54 89 / 30 0 0 0
YKM 52 84 54 86 / 10 0 0 10
HRI 56 88 55 88 / 30 0 0 0
ELN 53 82 52 82 / 10 0 0 10
RDM 47 87 44 87 / 30 0 0 0
LGD 57 90 51 89 / 50 10 10 10
GCD 55 86 51 88 / 30 10 0 10
DLS 57 86 59 85 / 10 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ610-611-
630>635-638.
WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR WAZ631-633.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/84/84HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
558 AM PDT FRI AUG 31 2007
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-011245-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
558 AM PDT FRI AUG 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS
VALLEY, YAKIMA VALLEY
RED FLAG WARNING
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER PORTIONS OF THE
INTERIOR NORTHWEST THROUGH THE MORNING. THESE SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE LATER THIS MORNING AND THEN
PERSIST INTO THE EVENING FROM CENTRAL OREGON TO THE COLUMBIA BASIN
AND EAST TO THE IDAHO BORDER. AN APPROACHING TROUGH COULD CAUSE SOME
OF THE STORMS EAST OF A LINE FROM BENTON COUNTY WASHINGTON TO CROOK
COUNTY IN OREGON TO DEVELOP VERY STRONG WIND GUSTS THIS AFTERNOON
AND EVENING. THE STORM PREDICTION CENTER HAS PLACED THIS PORTION OF
THE INTERIOR NORTHWEST WITH A SLIGHT RISK OF SEVERE STORMS AREA.
THE THREAT OF FIRE STARTS DUE TO LIGHTNING WILL CONTINUE INTO THE
EVENING AS WELL. BREEZY WINDS OVER THE COLUMBIA BASIN LATER TODAY
COULD HELP WITH FIRE SPREAD IN THIS AREA. MEANWHILE LOCALLY HEAVY
RAINS ASSOCIATED WITH THE THUNDERSTORMS MAY OFFSET SOME OF THE FIRE
START THREAT. A RED FLAG WARNING REMAINS IN EFFECT FOR THE AREAS
LISTED FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING. THE RED FLAG
WARNING...PDXRFWPDT...PROVIDES DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS SATURDAY
WALLOWA COUNTY
LINGERING MOISTURE AND INSTABILITY MAY RESULT IN A STRAY SHOWER OR
THUNDERSTORM OVER WALLOWA COUNTY...OTHERWISE GENERALLY FAIR AND DRY
CONDITIONS CAN BE EXPECTED SATURDAY. ANOTHER SYSTEM MAY MOVE ACROSS
THE REGION ON TUESDAY BRINGING SOME MORE SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
929 AM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HEAVY RAIN 2 W REDMOND 44.25N 121.21W
08/30/2007 M0.25 INCH DESCHUTES OR TRAINED SPOTTER
THUNDERSTORM WITH LIGHTNING...DIME SIZED HAIL...WINDS
ESTIMATED 35 MPH GUSTING TO 45 MPH...AND VERY HEAVY RAIN.
RECEIVED .25 INCH RAIN IN 15 MINUTES.
0605 PM HEAVY RAIN REDMOND 44.26N 121.17W
08/30/2007 M0.62 INCH DESCHUTES OR ASOS
.62 INCH RAIN FELL IN 30 MINUTES AT THE REDMOND AIRPORT.
0615 PM TSTM WND DMG 2 W REDMOND 44.25N 121.21W
08/30/2007 DESCHUTES OR TRAINED SPOTTER
SPOTTER CALLED BACK AFTER A SECOND THUNDERSTORM MOVED
OVER THEM. WIND GUSTS ESTIMATED TO 45 MPH CAUSED DAMAGE
TO A JUNIPER TREE...DIME SIZED HAIL...HEAVY RAIN RECEIVED
.75 INCH IN 15 MINUTES.
0620 PM FLASH FLOOD 3 N REDMOND 44.30N 121.18W
08/30/2007 DESCHUTES OR TRAINED SPOTTER
LOCALIZED FLOODING FROM VERY HEAVY RAINS PRODUCED BY
THUNDERSTORM OCCURED IN SOUTHWEST REDMOND.
0630 PM FLASH FLOOD REDMOND 44.26N 121.17W
08/30/2007 DESCHUTES OR AMATEUR RADIO
HIGHWAY 97 NEAR YEW AVENUE IN REDMOND HAD 2 INCHES OF
STANDING WATER FROM HEAVY RAIN SHOWER PRODUCED BY
THUNDERSTORM.
0742 PM TSTM WND GST 2 NNE IONE 45.52N 119.81W
08/30/2007 M52.00 MPH MORROW OR TRAINED SPOTTER
MEASURED PEAK WIND GUST TO 52 MPH ASSOCIATED WITH
THUNDERSTORM.
0815 PM TSTM WND GST HERMISTON 45.83N 119.28W
08/30/2007 E40.00 MPH UMATILLA OR AMATEUR RADIO
MOBILE AMATEUR RADIO OPERATOR REPORTED ESTIMATED WIND
GUSTS TO 40 MPH FROM THUNDERSTORM REDUCED VISIBILITY ON
INTERSTATE 84 DOWN TO A QUARTER MILE.
1015 PM HEAVY RAIN 2 SW SUNRIVER 43.84N 121.46W
08/30/2007 M0.40 INCH DESCHUTES OR TRAINED SPOTTER
RECEIVED 0.40 INCH RAIN IN PAST HOUR.
1030 PM HEAVY RAIN 5 NNE POWELL BUTTE 44.29N 120.97W
08/30/2007 M0.75 INCH CROOK OR TRAINED SPOTTER
THREE QUARTERS OF AN INCH OF RAIN FELL DURING THE
AFTERNOON AND EARLY EVENING AT POWELL BUTTE.
&&
DKThe Pendleton radar (KPDT), 77 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Tree downed onto vehicle from thunderstorm winds.
Tree limbs 4 inches in diameter fell due to thunderstorm winds.
Thunderstorm winds broke tree limbs 6 inches in diameter across power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55101, 55103, 55104, 55102, 55105, 55106.